0
Case Reports: Sunday, October 23, 2011 |

Risky Aesthetics - A Case of Silicone Embolism Syndrome FREE TO VIEW

Tathagat Narula, MD; Amer Raza, MD; Neha Narula, MD; John Amoss, MD
Chest. 2011;140(4_MeetingAbstracts):11A. doi:10.1378/chest.1119731
Text Size: A A A
Published online

Abstract

INTRODUCTION: Chemically considered rather inert, silicone has long been used as a component in many implantable medical devices. Injectable liquid silicone use however has been shown to have significant potential morbidity and mortality. We report on a young woman who suffered severe pulmonary complications from receiving silicone injections in her buttocks for cosmetic purposes.

CASE PRESENTATION: 23-year-old woman with no medical history was admitted with worsening shortness of breath and cough with streaky hemoptysis of 3 days duration. The patient reported pleuritic chest pain accompanying episodes of coughing. She denied any sick contacts or recent travel. The patient however did report receiving multiple silicone injections from an unlicensed practitioner in her buttocks, the last one being 2 days prior to symptom onset. On admission, the vital parameters revealed an obese patient with tachycardia and tachypnea. Rest of the physical examination was unrevealing. Laboratory data was significant for neutrophilic leukocytosis along with a microcytic anemia. Chest radiograph revealed bilateral patchy infiltrates. CT chest revealed peripheral areas of air space disease in dependent areas of both lungs. Blood gas analysis confirmed severe hypoxemia. The atypical pattern of air space disease prompted an extensive work up for infectious, non-infectious, and rheumatological etiologies, all of which was unrevealing. Based upon literature review coupled with a history of recent silicone injections, a presumptive diagnosis of silicone embolism syndrome was made. Patient was treated with supportive care, including supplemental oxygen and steroids. Over the next few days, the patients respiratory status improved steadily and on day 7, the patient was discharged home on a tapering dose of steroids and supplemental oxygen. Patient was successfully weaned off the steroids over the ensuing weeks with complete clinical recovery and marked resolution of infiltrates on follow-up imaging studies.

DISCUSSION: Silicone embolism syndrome (SES) is a rare and potentially fatal complication that was first described in populations of transsexual men who received silicone injections for breast augmentation in the 1970s. While legitimate use of liquid silicone injections in plastic surgery community is rare, illegal use in quasi-sterile conditions is rampant. Two distinct systemic patterns of toxicity have been described: pulmonary and neurologic. The precise mechanism of pulmonary toxicity is unclear. A variety of pathological findings including alveolar hemorrhage as well as diffuse alveolar damage have been reported. High-pressure injection, large volume injection and manipulation at the injection site have all been linked to an increased risk of SES. The clinical presentation of the disease is non-specific; dyspnea and hypoxemia are noted in the vast majority of patients. Available literature describes a consistent pattern on chest imaging of bilateral peripherally distributed ground glass opacities and/or consolidation. Treatment is supportive. Even though there is no consensus regarding therapy with corticosteroids, it has been suggested that their early use may be helpful in reversing the clinical course. The reported mortality from SES varies between 24-33%.

CONCLUSIONS: In these times of austerity where cheaper and at times, illegal alternatives to medical care are frequently sought, awareness of this constellation of clinical and radiologic findings is a pre-requisite for timely diagnosis of this uncommon entity.

Reference #1 Parikh et al. Case report and literature review: acute pneumonitis and alveolar hemorrhage after subcutaneous injection of liquid silicone. Ann Clin Lab Sci. 2008 Autumn; 38(4): 380-5.

Reference #2 Bartsich S, Wu JK. Silicon emboli syndrome: a sequela of clandestine liquid silicone injections. A case report and review of the literature. J Plast Reconstr Aesthet Surg. 2010 Jan; 63(1): e1-3.

Reference #3 Restrepo et al. Silicone pulmonary embolism: report of 10 cases and review of the literature. J Comput Assist Tomogr. 2009 Mar-Apr; 33(2): 233-7.

DISCLOSURE: The following authors have nothing to disclose: Tathagat Narula, Amer Raza, Neha Narula, John Amoss

No Product/Research Disclosure Information

09:00 AM - 10:30 AM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543